Oregon, 2025

Hail and Damaging Winds in Oregon, August 3, 2025

August 3, 2025 · NWS PDT · 3 events in 1 county or zone

A series of discrete thunderstorms across central Oregon produced multiple reports of severe hail and damaging winds from the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A series of discrete thunderstorms across central Oregon produced multiple reports of severe hail and damaging winds from the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 3, 11:47 AM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 11:47 AM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1247 PM PDT Sun Aug 3 2025

.DISCUSSION...Thunderstorm activity will persist in the region
through Monday afternoon, with the next round of precipitation
chances developing Wednesday into Thursday. More benign weather
conditions will develop across the region starting Wednesday,
while locally breezy conditions will develop each afternoon
through Thursday in the Cascade Gaps into the Columbia Basin.

Today through Monday: Satellite and radar imagery shows convective
activity is already starting to kick off across southeast and
central OR this afternoon. This activity is associated with a
shortwave impulse moving across the region ahead of the shortwave
trough located offshore the PacNW. Scattered showers and
thunderstorms will continue to develop across central OR to the
eastern mountains through this evening, with most thunderstorms
capable of producing abundant lightning, gusty outflow winds,
small hail, and heavy rainfall. Forecast CAPE of 500-1000 J/kg,
effective shear of 25-35 kts, and inverted-v soundings should
facilitate a marginal threat of severe (58 mph or greater)
outflow winds, while hail will generally remain small and sub
severe through this evening(though a strong storm could produce
hail near 1 inch). Convective activity will become more isolated
overnight with mainly showers persisting across the eastern
mountains. Shower and isolated thunderstorm activity will push to
far northeast OR and southeast WA Monday as the shortwave trough
swings inland. Most of the storm activity will continue to be
focused ahead of the shortwave trough axis, and will lift out of
the region by Monday evening as the shortwave exits into ID.

Tuesday through Thursday: Dry conditions will develop Tuesday as
broad troughing begins to build across the PacNW and northeast
Pacific. Ensemble cluster guidance is in good agreement that by
Wednesday the axis of the broad trough will move inland while a
surface cold front pushes across western WA and northwest OR.
Shower activity will develop along the Cascade crest by Wednesday
afternoon, with shower chances (15-30%) expanding to the Blue
Mountains Wednesday night through Thursday (confidence 60-80%).
During this period, temperatures will also cool to below seasonal
normals, with mainly 80s across the region.

Friday through next weekend: great agreement amongst ensemble
cluster members that upper level ridging will develop over the
northeast Pacific, with the ridge axis nudging closer to the
PacNW through Sunday. This will leave the region under dry
conditions with a slight warming trend back into the 90s across
the lower elevations (confidence 50-70%). Lawhorn/82

&&

.AVIATION...18Z TAFs...Mostly VFR conditions to prevail through
the period. Exceptions will be sites RDM/BDN, where scattered
thunderstorms are expected to impact these sites between 21Z-02Z
today. These storms may produce MVFR or less conditions under
heavy rainfall (50-60% confidence). Winds will be mostly light,
12kts or less, at sites PDT/RDM/BDN/YKM/ALW/PSC through the
period. However, sites RDM/BDN could also see gusty erratic winds
from thunderstorm outflows between 21Z-02Z. Winds at site DLS will
be 12-20kts with gusts up to 30kts through the period. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  82  56  86 /  20  20   0   0
ALW  63  82  60  86 /  20  30  10   0
PSC  59  86  57  88 /  10  20   0   0
YKM  60  86  58  88 /  10   0   0   0
HRI  61  85  58  88 /  20  20   0   0
ELN  58  80  57  84 /   0   0   0   0
RDM  49  80  47  84 /  30  10   0   0
LGD  55  79  51  86 /  50  40  10   0
GCD  53  79  51  85 /  60  30  10   0
DLS  60  79  59  85 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ698.

WA...None.
&&

SHORT TERM...82
LONG TERM....82
AVIATION...82

In the hours before

Special weather statement, Aug 3, 12:39 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Pendleton OR
139 PM PDT Sun Aug 3 2025

ORZ506-032115-
Ochoco-John Day Highlands OR-
139 PM PDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DESCHUTES COUNTY
THROUGH 215 PM PDT...

At 138 PM PDT, Doppler radar was tracking a strong thunderstorm over
Brothers, or 37 miles south of Prineville, moving northeast at 20
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Brothers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4371 12068 4381 12071 4398 12048 4377 12031
TIME...MOT...LOC 2038Z 245DEG 19KT 4380 12058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BL
Special weather statement, Aug 3, 12:41 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Pendleton OR
141 PM PDT Sun Aug 3 2025

ORZ049-502-503-032115-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
141 PM PDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN UNION COUNTY
THROUGH 215 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hilgard, or 10 miles southwest of La Grande, moving
northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
La Grande and Hilgard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4512 11819 4519 11838 4544 11831 4530 11794
TIME...MOT...LOC 2041Z 204DEG 20KT 4523 11823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BL
Special weather statement, Aug 3, 1:14 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Pendleton OR
214 PM PDT Sun Aug 3 2025

ORZ503-032145-
Southern Blue Mountains of Oregon OR-
214 PM PDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 245 PM PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Long Creek, or 25 miles north of John Day, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Grant
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4476 11904 4481 11902 4478 11895 4476 11893
      4477 11887 4480 11889 4480 11894 4485 11900
      4494 11897 4481 11856 4466 11890
TIME...MOT...LOC 2114Z 234DEG 20KT 4477 11885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TS
Special weather statement, Aug 3, 1:26 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Pendleton OR
226 PM PDT Sun Aug 3 2025

ORZ509-032200-
East Slopes of the Oregon Cascades OR-
226 PM PDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DESCHUTES COUNTY
THROUGH 300 PM PDT...

At 226 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of La Pine, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Deschutes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4362 12172 4362 12180 4377 12170 4365 12151
      4361 12164
TIME...MOT...LOC 2126Z 224DEG 4KT 4364 12170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ts

The radar

The Portland,OR radar (KRTX), 235 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Deschutes

When
August 3, 1:30 PM PST to 2:30 PM PST
Where
Deschutes County, 5.96 mi SE of Bend to 1.04 mi N of Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.000, -121.230

Multiple weather spotters and members of the public posting on Facebook reported severe hail of 1 to 1.5 inches falling around southern and eastern Bend, Oregon.

Thunderstorm Wind, Deschutes

When
August 3, 1:30 PM PST to 2:30 PM PST
Where
Deschutes County, 5.96 mi SE of Bend to 1.04 mi N of Bend
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.000, -121.230

ODOT sensors recorded thunderstorm gusts up to 63 mph associated with a severe cell that tracked north northwest over Bend, Oregon. This storm also produced severe hail around the Bend area.

Thunderstorm Wind, Deschutes

When
August 3, 1:45 PM PST to 2:45 PM PST
Where
Deschutes County, 5.34 mi SSE of Round Mountain to 1 mi W of La Pine
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -121.676

ODOT sensors recorded thunderstorm gusts up to 66 mph associated with a severe cell west of La Pine, Oregon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292176, 1292958, 1292177.